NEWS

4 pharmacy errors that can harm your health

01/22/2015 05:00 EST | Updated 03/23/2015 05:59 EDT
How often do serious pharmacy errors happen? Actually, nobody knows. There is little data tracking the problem across Canada.

So what do you need to know to stay safe? Here are four errors to watch out for that can have serious consequences for your health.

CBC News and Marketplace have been investigating pharmacy errors for several months in the largest hidden-camera test of its kind in Canada. Follow our continuing coverage at cbcnews.ca. Watch the complete investigation, Dispensing Danger, on Friday at 8 p.m. on CBC TV and online.

According to the Institute for Safe Medication Practices (ISMP) Canada, medication problems are often caused by a combination of factors. Here are some problems to watch out for.

Illegible prescriptions

Illegible prescriptions from your doctor may be a cliché, but they are also a real danger.

"One of the main pharmacy journals in Canada actually has a contest for pharmacists to try to read illegible prescriptions. It’s that bad," Neil MacKinnon, a Canadian pharmacy error researcher and dean of the school of pharmacy at the University of Cincinnati, told Marketplace co-host Erica Johnson.

"We’re moving to more electronic prescriptions, but Canada actually is among the laggards in developed nations moving towards that," he says.

"Unfortunately, there still are a lot of handwritten prescriptions in Canada. And again, they’re written in Latin, in abbreviations of that dead language."

What can you do?

When your doctor gives you a prescription, ask for the spelling and the dose and make a note of it for your files. You’ll have something to check your prescription against and you’ll have accurate records for your reference.

Drugs that look alike

There are several ways in which drugs can be almost identical and therefore easy to mix up.

In some cases, packaging for different drugs can look similar, so a pharmacist can easily grab one drug thinking it’s another. In one case ISMP documented, the box and vials for an antihistamine called diphenhydramine looked nearly identical to those for blood pressure medication phenylephrine.

"A mix-up between these two medications could lead to serious patient harm," ISMP wrote.

Aside from packaging, some pills look almost identical. Another ISMP bulletin tells this startling story: An elderly patient noticed the number marked on her pills was different than she remembered. Why was that? She had two prescriptions, but the pills were put in the wrong bottles: She’d been taking her indigestion medication instead of an antibiotic for a lung infection.

What can you do?

Look up the numbers on your pills online to double-check that what’s in the bottle is the same as what’s on the label.

Drugs with similar names

According to an ISMP bulletin, "the potential for error due to confusing drug names is very high."

MacKinnon says, "If a physician’s calling a prescription over the phone, it can sound very similar to the pharmacist. Also, if they’re written with penmanship and handwriting, depending on the penmanship of the physician, it can look similar as well."

Examples that ISMP has flagged:

- Celebrex and Celexa: One is an anti-inflammatory, the other an anti-depressant.

- Losec and Lasix: One is often prescribed to treat acid reflux, the other treats fluid retention associated with congestive heart failure and liver, kidney, and lung disease.

- Lamictal and Lamisil: One is an anti-seizure medication; the other is an antifungal used to treat infections of the fingers and toes.

What can you do?

Photocopy your prescriptions from your doctor and keep an up-to-date record of your medications. Then check the drugs you pick up against that list.

Wrong dose

Getting the wrong dose can also be dangerous. "If it’s too low of a dose, their condition may not be treated properly. If it’s too high a dose, they might end up in the emergency department with adverse events," says MacKinnon.

"There are some drugs that are very finely dosed, or there are small differences in dosing. An example would be [blood thinner] warfarin, a drug that comes in many different strengths, and patients have to constantly have their dosage adjusted. So it can be certainly an area of concern for errors."

What can you do?

Check the dose and instructions on your prescription against what’s printed on the bottle. If in doubt, call your doctor to double-check. Develop a relationship with a pharmacist who you trust and who will answer your questions.

Have you experienced a pharmacy error? Marketplace wants to hear from you. Email marketplace@cbc.ca.

MORE:cbcNews